|Will I become resistant to my vita. ?
Aug 3, 2006
Dr, Doctor I am 17yrs and I have been taking vita ( that's what I call my meds) all my life since I was born. Then I had completely went off of them for about a year or two and now my VL is pretty high and my CD4 is pretty low and I'm jus tnow starting a new combo. But it's kinda hard for me to take because I hate the way they make me feel and I hate taking vita's period. I don't even like taking tylenol unless I really really have to. And on top of that I'm just plain lazy. And now I will take them 3 days then miss 5 and take them for a week and miss 2 days or take them one day and miss a week. I've been off and on the meds for about a year or two now and I just wanted to know if you think that I am resistant to them by now ? And if you have any suggestions on what I should do to help myself ?
| Response from Dr. Young
Thanks for your post.
I can understand your reluctance to take any medications (I'm in this camp), but call me bullheaded, but it's really up to you. HIV medications are the key to living to be an old man (like me), but non-adherence (especially when not communicated to your doctor) is a good recipie to develop irreversible drug resistance, treatment failure and progression to AIDS. You have to take the initiative to find the motivation from within to take the life-saving medications; doctors can only provide the guidance and support.
If your having undesireable side effects, let your doctor know- there's a number of medication options and a good chance that behavioral changes, additional medications or a medication switch can get you to a better situation.
Simple hints to help with adherence: find a routine that you do daily (brushing teeth, eating breakfast, etc) and take your medications as part of this routine; get an alarm or other reminder system; find a buddy or parent who will support your adherence.
Yes, if your viral load is already greater than 1000 while your taking your medications with good adherence, there's a very serious chance that you've got resistance to your medications. Talk to your doctor about your difficulties; there's certainly many ways to proceed, but analyzing the situation both from an adherence and side effect perspective as well as from a drug resistance perspective would be important.
Best of luck and health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Bumps On Penis A Symptom Of Acute HIV Infection?
- Sore On Penis Could I Have AIDS
- Dizziness After Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Glands After Anal Fingering Worried I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Tingling Lips After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.